I have been on Avonex for about a 8 months, in that time I have gained 40 pound despite all exersize and dieting. My doctor has said that this is not a common side effect but I believe this to be my side effect. I am considering not taking medication at all usless I can figure out something to counter act this. My doctor mentioned something about topaxan to help with the weight gain. Anyone out there that has the same issues or advice?
Hi. I dont know of anyone who gained weight on Avonex or Rebif (same drug) I tried to look up Tomaxon and couldnt find anything on it....are you sure you dont mean Topomax, the anti-seizure drug?? or possibly did you mean Copaxone, the non interferon MS drug??
Looking at my own package insert for Rebif, there is absolutely nothing listed in reference to weight gain.
Have you had your thyroid and other fuctions tested to make sure there isnt a completely different problem going on??
I've not had a sudden weight gain but ooohhhh I cannot loose weight. I am 175 and only 5'2". This is just a few pounds less than what I weighted when I went into the hostpital to deliver my son. I went on a strict diet (< 1200 calories a day) and after 2 weeks only lost 2 lbs. I have talked to my Neoro about it a few times and he always just says it will be harder for me to loose weight. I really think the Avonex may be a contributer.
The post to which you replied is old. Weight gain is the side effect of many medications. Metabolic changes are also affected by MS because the metabolic mechanisms in our bodies depend on the nervous system. MS can cause metabolism to go haywire. You might wish to work with a dietitian who is acquainted with MS problems because a diet can stress your body which can cause further problems.
MS diagnosed since October 3, 1982
MS onset circa 1977
Proud to be MED FREE!
Eternally blessed and eternally optimistic!<><
Hi Novice Gardner,
I too wanted to point out that you have been replying to a few very old posts, probably the original poster is no longer with us, or watching for an answer.
Im on Rebif, which is the same Interferon as Avonex. Just so you know Interferons do not affect metabolism, nor do they cause weight changes; however MS itself, can make the entire system go wacky...anything is possible.
You should talk to a dietician. The amount of weight you have to lose to be healthy, is significant, and carrying the extra weight isnt going to help your MS symtoms! Being healthy in weight and diet, can really help those symtoms to stay in check.
Happy New Year.